As promised, my successful tapering off Effexor (Venlafaxine)

Posted by sheffieldsmith @sheffieldsmith, May 31, 2020

Below you will find the tapering plan that I used to successfully wean myself off Effexor (Venlafaxine). Feel free to share this with your doctor If you would like. I researched and came up with this plan, which was approved by my doctor, although she thought I could probably have weaned myself off sooner. But the reality is that we all have differing tolerance levels for tapering and weaning off this powerful drug from our bodies. Some people can taper faster, but usually not those who have been on this drug for years (like myself, since October 2002). I tapered off EffexorXR 150mg capsules about 5 years ago down to 75mg, and was on that maintenance dosage for a couple of years until I started weaning off the 75mg a year ago in April 2019. As of October, 2029, I’ve been withdrawal symptom free, but I still have occasional periods of anxiety when triggered. But I realize these waves of anxiety will soon pass, and I cope by deep breathing, taking a walk, having a cup of chamomile tea, etc. Cutting my exposure to watching upsetting news has really helped a lot as well. These days I seek things that bring joy and peace in such a turbulent world. Wishing you all a successful weaning off this powerful drug.

Weaning off Venlafaxine XR 75mg (Effexor-(extended release)capsules:
Weaning plan off plan that worked for BSS:
1. Inform your doctor you are tapering down from 75 mg Venlafaxine and ask them to prescribe 37.50 tabs to help with tapering doses (1/2 dosage down from 75 mg Venlafaxine capsules). The tabs are easier to cut into halves and quarter dosages than counting out beads from the capsules.
2. Begin your taper only after you are on a non-withdrawal symptomatic dosage level. If you were having w/d symptoms at 75 mg, you’ll need to go back to the level at which you were symptomless and stay there for 2-3 weeks before deceasing to a slow taper. NOTE: after successfully tapering from 150mg Venlafaxine down to 75mg for a month, I was unable to tolerate a drop cold turkey from a daily dosage of 75mg down to 37.50mg (50%) without having bothersome withdrawal symptoms of dizziness, brain fog, brain zaps, and nausea. So after researching various tapering plans, I came up with a slower tapering schedule my body could tolerate to finish the tapering from 75mg to 37.50mg, and then on to complete the tapering. Your body may even need slower tapering, so adjust according.
3. Week 1-2: Take 75mg caps MWFSu; take 37.50mg tab on alternate days Tu,Th, Sa. At the end of week 2, if you only have relatively mild to no withdrawal symptoms, proceed to week 3. IMPORTANT: If you have intolerable symptoms, adjust to a slower tapering schedule by adding an additional 1/2 tab on the alternate days (or take a total of one and a half 37.50 tabs on alternate days). You’ll then have to tweak the rest of your tapering schedule. If all goes well, proceed with week 3.
4. Week 3-4: Cut a few 37.50 tabs in half with a pill cutter or exacto knife blade to create quarter pieces. Take 37.50mg tab on MWFSu and take 3/4 tab on alternate days Tu, Th, Sa.
5. Week 5-6: Take 3/4 of a tab MWFSu, and take 1/2 tab on alternate days Tu, Th, Sa. If only mild symptoms, proceed to week 5.
6. Week 7-8: Take 1/2 tab on MWFSu; and take 1/4 tab on alternate days Tu, Th, Sa. If no symptoms, continue to week 7.
7. Week 9-10: Take 1/4 tab on MWFSu; and take 1/8 tab (cut 1/4 tabs in half) on alternate days Tu, Th, Sa. *Notice the quartering of doses into crumbs now…very important to keep small dosage tapering to remain withdrawal symptom free.
8. Week 11-12: Take 1/8 tab crumb on MWFSu; take none on alternate days Tu, Th, Sa. *If skipping alternate days produces symptoms, stay on 1/8 tab crumbs for a couple of weeks before alternating skip days for a couple of weeks.
You’ll find that this schedule may have to be tweaked for you by extending the time you stay on a taper…possibly up to 3-4 weeks before beginning a new tapering down. It all depends on how you tolerate the first two weeks.

Interested in more discussions like this? Go to the Depression & Anxiety group.

@sears

If a person is feeling well I would think it a good idea to remove any toxic physchiatric drug from your system and see what happens. She may feel just fine once she’s off. She can always reinstate if necessary.

Jump to this post

Are you a medical professional or is this just your opinion?

REPLY
@artsy6013

Are you a medical professional or is this just your opinion?

Jump to this post

My opinion due to a ton of life experience with these meds. I probably know more about these meds than a medical professional. The majority of medical professionals are clueless about the drugs they prescribe, and even more clueless about getting their patients off these poisons if needed. Most people don’t need to stay on physch meds for life.

REPLY
@sears

My opinion due to a ton of life experience with these meds. I probably know more about these meds than a medical professional. The majority of medical professionals are clueless about the drugs they prescribe, and even more clueless about getting their patients off these poisons if needed. Most people don’t need to stay on physch meds for life.

Jump to this post

You're so right!! My GP is clueless about how hard it is to get off this. When I told her over a year ago that I wanted off them, she said, "Why? Why not just stay on them?" That was her response. So I've been stepping slowly down by myself. But I'm having a horrible time getting off the final 37.5 mg.

REPLY

I'm having great difficulty getting off the final leg of getting off Venlafaxine. I've gone from 225 mg/day to 37.5 mg. I went extremely slowly and it's taken close to two years. But this last part is almost impossible. I'm thinking of seeing a specialist since my GP is absolutely useless helping me (clearly she's never been on a drug this addictive). Should i see a psychiatrist? I was also thinking of seeing a substance abuse specialist since (I'm guessing) they are well experienced getting people off addictive substances. What are your thoughts?

REPLY
@jacqueliner

You're so right!! My GP is clueless about how hard it is to get off this. When I told her over a year ago that I wanted off them, she said, "Why? Why not just stay on them?" That was her response. So I've been stepping slowly down by myself. But I'm having a horrible time getting off the final 37.5 mg.

Jump to this post

Most doctors tell everyone to just stay on. Effexor is EXTREMELY hard to discontinue. It’s easier for the doctor if you just stay on it. Everyone says the last 37.5 is the hardest. A lot just do stay on at this dose.

REPLY
@jacqueliner

I'm having great difficulty getting off the final leg of getting off Venlafaxine. I've gone from 225 mg/day to 37.5 mg. I went extremely slowly and it's taken close to two years. But this last part is almost impossible. I'm thinking of seeing a specialist since my GP is absolutely useless helping me (clearly she's never been on a drug this addictive). Should i see a psychiatrist? I was also thinking of seeing a substance abuse specialist since (I'm guessing) they are well experienced getting people off addictive substances. What are your thoughts?

Jump to this post

I think you’ll be very lucky to find anyone to get you off this drug easily. This is a hard one. Anyone else care to comment?

REPLY
@jacqueliner

You're so right!! My GP is clueless about how hard it is to get off this. When I told her over a year ago that I wanted off them, she said, "Why? Why not just stay on them?" That was her response. So I've been stepping slowly down by myself. But I'm having a horrible time getting off the final 37.5 mg.

Jump to this post

I was taking a 75 and 37.5, decided I too wanted to step down. I stopped the 37.5 and for two days off and on it felt like I was having a heart attack!

REPLY
@sears

If a person is feeling well I would think it a good idea to remove any toxic physchiatric drug from your system and see what happens. She may feel just fine once she’s off. She can always reinstate if necessary.

Jump to this post

I am not intending to sound aggressive with my message about tapering off any psych drug. I am honestly scared to go off my meds for fear of what could happen. Has anyone successfully tapered off Effexor and no longer experienced any the symptoms for which they were prescribed the drug in the first place? Considering all of the adverse side effects that can come with these drugs, it is understandable why anyone would want to eventually discontinue use of them.

REPLY
@carolangel

Could you please tell me how you tapered from 150mg to 75 mg? I am 80 years old with osteoporosis and a recent compression fracture. I would so appreciate hearing from you. Thank you.

Jump to this post

I think it’s great that you’re 80 and staying on top of groups like this.

REPLY

I’m going to start Effexor xr…not doing well 8 months after a too rapid taper of 25 good years on Paxil.
Afraid to start at 37.5….
Directions say not to cut tabs?

REPLY
Please sign in or register to post a reply.